Iowa, 2022

Hail and Damaging Winds in Iowa, June 15, 2022

June 15, 2022 · NWS ARX · 3 events in 3 counties and zones

A line of storms moved across portions of northeast Iowa during the morning of June 15th. These storms produced some wind damage with trees and power lines blown down near Rudd (Floyd County).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$70,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A line of storms moved across portions of northeast Iowa during the morning of June 15th. These storms produced some wind damage with trees and power lines blown down near Rudd (Floyd County). A farm in rural northwest Winneshiek County sustained considerable damage with downed trees and damage to the house and outbuildings.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 15, 6:00 AM CST, 3 hours 3 minutes earlier.

Area forecast discussion, Jun 15, 6:00 AM CST, 3 hours 3 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
700 AM CDT Wed Jun 15 2022

.DISCUSSION...(Today through Tuesday)
Issued at 213 AM CDT Wed Jun 15 2022

Key Messages:

 - Heavy rain, strong winds, and hail possible this morning for
   much of the area

 - Severe weather threat increases this afternoon with hazards of
   tornadoes, very large hail, and damaging winds.

 - Quiet latter half of the week, seasonable temperatures for the
   weekend, and potential warm up into next week.

THIS MORNING'S STORMS:

Have been monitoring stronger storms overnight advecting from Iowa.
While these have been associated with a weak cold surface boundary,
the accompanying surface low will advect northeast out of Nebraska
early this morning, resulting in a subsequent round of strong to
severe storms. The guiding upper level pulse and associated
vorticity maxima will guide these more widespread storms from
northeast Iowa into southeast Minnesota and central Wisconsin.
Instability is expected to remain elevated with a clingy cap
covering our forecast area; resulting in hazards of hail, heavy
rain, and strong winds. Precipitable water values will be near
2.0", +2.5 standardized anomalies according to NAEFS/ENS,
resulting in possible flash flooding. These storms are expected
to exit central Wisconsin into the late morning.

SEVERE WEATHER THIS AFTERNOON:

In the afternoon, a higher impact event is still slated on tap as
the upper level trough and associated mid level vorticity lobes
slide by; driving a surface boundary from northwest to southeast.
The SBCAPE pool builds to ~3500 J/kg (HREF;15.00Z) with steepening
low level lapse rates, afternoon warming, and 70F surface dewpoint
temperatures. Sufficient shear will be aided by a 50kt 700mb jet,
providing some clockwise rotation for the hodograph in the 2-4km
height range. From 0-3km, HREF continues to include 40-50kt of
bulk shear, supportive of supercells. While initial model
soundings suggest 0-1km isn't strongly backed, mostly speed shear
(~20kts) in high resolution model hodographs, if a mesoscale low
forms, the risk for large tornadoes would increase given the
resultant increase in hodograph curvature. Regardless, a thin axis
of prefrontal 0-1km storm relative helicity values will approach
200 m2s2 from northeast Iowa into central Wisconsin. Very large
hail (2+") will also be possible with the large, fat CAPE profiles
and steep lapse rates within the growth hail zone. The storm
prediction center has continued an enhanced outlook for much of
the forecast area given the aforementioned parameters, including
30% hatching for wind/hail, and 10% for tornadoes.

THURSDAY THROUGH WEDNESDAY:

Latter half of the week continues to look less active as an
amplified upper level ridge traverses the Midwest. Temperatures
remain seasonable through the weekend. While this ridge persists
into early next week, deterministic models hint at possible
precipitation chances with sneaky upper level pulses sliding along
northwest flow. GEFS/EPS contains little agreement among members for
the 15.00Z forecast hour. Temperatures increase back to above
seasonable for the new work week, with the ECMWF Shift of Tails
focused to our north and west in central Minnesota.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 645 AM CDT Wed Jun 15 2022

Showers and thunderstorms will continue to be in the area through
the morning and into the afternoon. Some of the storms may be
strong to severe...especially early this afternoon. Did include
some preliminary wind gusts with the storms, however these may be
increased depending on the location of the stronger storms. The
storms appear to exit the TAF sites around 21 or 22z. VFR/MVFR
ceilings may accompany the storms this morning with some patchy
MVFR/IFR visibilities. Low level wind shear is expect later
tonight after 10Z.

&&

.HYDROLOGY...
Issued at 256 PM CDT Tue Jun 14 2022

Overnight, many areas across the forecast area received 1-2" of
precipitation. The present moist, tropical air mass contains high
precipitable water values, nearing 2 inches, and high warm cloud
layers, averaging 12,000 ft. Therefore, rainfall rates of 1-2"/hr
will be possible for much of the area today. Subsequent rounds of
precipitation this morning and afternoon will present flash
flooding concerns with HREF guidance suggesting localized 3"+
possible. Areas that have been affected by higher amounts in the
previous couple of days will be more susceptible to flash
flooding.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

DISCUSSION...JAR
AVIATION...Zapotocny
HYDROLOGY...JAR
Hazardous weather outlook, Jun 15, 3:26 AM CST, 5 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
426 AM CDT Wed Jun 15 2022

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-161000-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
426 AM CDT Wed Jun 15 2022

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa...and southwest into central
Wisconsin.

.DAY ONE...Today and Tonight

Strong to severe storms are possible this morning. Primary
hazards are heavy rain with localized flooding, strong winds, and
hail.

Severe storms are likely this afternoon into the evening. Hazards
include very large hail, tornadoes, damaging winds, and heavy
rain. Localized flash flooding is possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

JAR

The radar

The La Crosse radar (KARX), 159 km away, was scanning. The volume nearest the first event began at 15:01 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Floyd

When
June 15, 9:03 AM CST
Where
Floyd County, 1.38 mi N of Rudd
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
43.150, -92.930

Trees and power lines were blown down near Rudd.

Hail, Chickasaw

When
June 15, 9:20 AM CST
Where
Chickasaw County, 2.13 mi SSE of Alta Vista
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
43.170, -92.420

Thunderstorm Wind, Winneshiek

When
June 15, 10:02 AM CST
Where
Winneshiek County, 2.47 mi E of Bluffton
Measured
50 kt (58 mph) estimated gust
Property damage
$60,000
Reported by
Broadcast Media
Coordinates
43.403, -91.881

Trees were blown down at a farm in rural northwest Winneshiek County. One of the trees fell onto the porch of the farm house. Metal was blown off two metal outbuildings and a livestock trailer was rolled down a hill.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2022Every state in 2022This day in weather historyWarnings in Iowa, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1034931, 1034943, 1040812.